Alert archive / Kansas / Wind Advisories in 2007

Wind Advisory 20, NWS Wichita, KS

August 23, 20078 counties in Kansas

NWS Wichita, KS issued this wind advisory at Aug 23, 2007, 3:12 AM CDT for 8 counties in Kansas. It took effect at Aug 23, 2007, 12:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2007, 3:12 AM CDT (08:12 UTC)
In effect from
Aug 23, 2007, 12:00 PM CDT
Expired
Aug 23, 2007, 3:09 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 230812
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT THU AUG 23 2007

...STRONG SOUTHERLY WINDS WILL IMPACT SOUTH CENTRAL KANSAS THIS
AFTERNOON...


KSZ067>069-082-083-091>093-231700-
/O.NEW.KICT.WI.Y.0020.070823T1700Z-070824T0000Z/
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
312 AM CDT THU AUG 23 2007

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

SOUTHERLY WINDS OF 15 TO 25 MPH WILL INCREASE TO 25 TO 35
MPH...WITH SOME GUSTS OF 40 TO 45 MPH...TOWARD NOON. THESE STRONG
WINDS WILL PERSIST THROUGHOUT THE AFTERNOON HOURS BEFORE DIMINISHING TO
BELOW ADVISORY CRITERIA THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

JMC
2 follow-up statements
000 
WWUS73 KICT 231622
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1122 AM CDT THU AUG 23 2007

...STRONG SOUTHERLY WINDS WILL IMPACT SOUTH CENTRAL KANSAS THIS
AFTERNOON...

KSZ067>069-082-083-091>093-240000-
/O.CON.KICT.WI.Y.0020.070823T1700Z-070824T0000Z/
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
1122 AM CDT THU AUG 23 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHERLY WINDS OF 15 TO 25 MPH WILL INCREASE TO 25 TO 35 MPH...
WITH SOME GUSTS OF 40 TO 45 MPH...BY THIS AFTERNOON. THESE STRONG
WINDS WILL PERSIST THROUGHOUT THE AFTERNOON HOURS BEFORE
DIMINISHING TO BELOW ADVISORY CRITERIA THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KETCHAM
000 
WWUS73 KICT 232009
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT THU AUG 23 2007

KSZ067>069-082-083-091>093-232115-
/O.CAN.KICT.WI.Y.0020.000000T0000Z-070824T0000Z/
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
309 PM CDT THU AUG 23 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA FOR THE
REMAINDER OF THE AFTERNOON. THEREFORE THE WIND ADVISORY HAS BEEN
CANCELLED.

$$

SCHRECK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Aug 23, 3:03 AM CDT, 9 minutes earlier.

Area forecast discussion, Aug 23, 3:03 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
303 AM CDT THU AUG 23 2007

.DISCUSSION...

MAIN FORECAST CONCERNS ARE THUNDERSTORM CHANCES OVER THE NEXT FEW
DAYS AND STRONG WINDS TODAY.

TODAY-TONIGHT:
SYNOPTIC FRONTAL BOUNDARY FAIRLY DIFFUSE AT 06Z WITH IMPACTS FROM
CONVECTIVE OUTFLOWS FROM VARIOUS T-STORM CLUSTERS OVERNIGHT. HOWEVER
IT LOOKS TO EXTEND ROUGHLY FROM NW KS INTO SERN NE. A LEAD SHORTWAVE
CAN READILY BE SEEN EARLY THIS AM (VIA WIND PROFILERS/SATELLITE)
LIFTING OUT ACROSS WESTERN NE/WESTERN KS AND IS AIDING A T-STORM
CLUSTER OVER N-CENTRAL KS. AS THIS WAVE LIFTS NEWD TO IOWA/N MISSOURI
BY LATE THIS PM...THE FRONT SHOULD GET A SOUTHWARD NUDGE REACHING
CENTRAL/SOUTHWESTERN KS TONIGHT. AHEAD OF THE FRONT...THE NAM-
WRF/GFS AGREE THE PRESSURE GRADIENT WILL TIGHTEN UP OVER SOUTHERN
KS WITH VERY STEEP 1000-850 LAPSE RATES AIDING STRONG MIXING.
CURRENT AREA PROFILERS AND PROGGED BOUNDARY LAYER-850 WINDS ARE
SUPPORTIVE OF POTENTIAL ADVISORY CRITERIA SOUTHERLY WINDS IN SOUTH
CENTRAL KS. HAVE COORDINATED WITH WFOS DDC/OUN ON A WIND ADVISORY
RUNNING FROM 17Z-00Z FOR S-CNTRL KS. THINKING CURRENT T-STORM
CLUSTER MOVING INTO N-CENTRAL KS SHOULD AFFECT SOME OF OUR CENTRAL KS
COUNTIES EARLY-MID MORNING. STRONG HEATING/INSTABILITY/CONVERGENCE
NEAR THE APPROACHING COLD FRONT WILL LEAD TO A CHANCE OF T-STORMS
THIS PM IN CENTRAL KS. ALSO THE POSSIBILITY OF A REMNANT
CONVECTIVE OUTFLOW BOUNDARY JUST SOUTHEAST OF THE FRONT WHICH
COULD PLAY A MESOSCALE ROLE THIS PM. STRONG INSTABILITY AND 0-6KM
SHEAR OF 35-45KT SUPPORTIVE OF A FEW ORGANIZED SEVERE STORMS IN
CENTRAL KS LATE THIS PM/EVE. SEVERAL FACTORS CONTINUE TO SUPPORT
MCS DEVELOPMENT/EVOLUTION OVER THE NW HALF OF THE STATE TONIGHT: A
SOUTH-SOUTHWESTERLY 50 KT LOW- LEVEL JET WITH VERY STRONG MOISTURE
TRANSPORT...RIGHT REAR QUAD OF UPPER JET...AND 850 FN CONVERGENCE
ALONG THE FRONT. HIGHEST POPS TARGET CENTRAL KS IN OUR AREA
TAPERING TO SLIGHT CHANCE IN THE SOUTHEAST COUNTIES WHO MAY NOT
GET ANY RAIN TONIGHT.

FRIDAY-SATURDAY:
SHORTWAVE TROF DIGGING ACROSS THE PACIFIC NW EARLY THIS AM...WILL
SWEEP ACROSS THE NORTH CENTRAL STATES FRIDAY-FRIDAY NIGHT...GIVING
THE COLD FRONT YET ANOTHER SURGE. THE MODELS PUSH THE BOUNDARY TO
ABOUT THE KS/OK BORDER BY 12Z SATURDAY BEFORE THEY STALL IT OUT.
GIVEN CONCERNS ABOUT SIGNIFICANT CLOUD COVER POSSIBLY IMPACTING
HEATING IN PART DUE TO MCS DEBRIS...ALONG WITH POST-FRONTAL
CLOUDS...NOT PLANNING TO CARRY ABOVE 50% POPS FOR MOST OF THE AREA
FRI-FRI NIGHT. ALSO...THE UPPER SUPPORT FRI NIGHT DOES NOT LOOK AS
GOOD AS TONIGHT. A LINGERING SLIGHT CHANCE OF THUNDER IS REASONABLE
SATURDAY IN OUR SOUTHERN KS COUNTIES WITH THE STALLED FRONT IN THE
AREA AND DIURNAL INSTABILITY/MOISTURE POOLING PROGGED. HIGHS FRI
STILL LOOK PROBLEMATIC WITH A DECENT TEMPERATURE CONTRAST POSSIBLE
WITH THE FRONT IN OUR AREA. WILL SHOOT FOR LOWER 80S BEHIND FRONT IN
CENTRAL KS...TO MID 90S IN THE FAR SE.

SUNDAY-WEDNESDAY:
NO SIGNIFICANT CHANGES MADE TO THESE PERIODS. MODELS IN AGREEMENT
THAT UPPER RIDGING WILL TRY TO AT LEAST TEMPORARILY BUILD BACK
ACROSS THE SOUTHERN PLAINS...WITH RETURN SOUTHERLY FLOW OVER THE
AREA LEADING TO ABOVE NORMAL HIGHS. NEXT FRONT DUE INTO THE AREA
LATE TUES INTO WED IN ASSOCIATION WITH AN UPPER TROF LIFTING FROM
THE PACIFIC NW ACROSS THE NORTHERN PLAINS. SLIGHT CHANCE T-STORMS
LOOKING VERY REASONABLE IN OUR AREA WITH THIS FRONT.

JMC

&&

.AVIATION...

FOR 06Z TAFS...IN THE SHORT TERM MAIN AVIATION CONCERN REMAINS
CONVECTIVE POTENTIAL OVER CENTRAL KS. THE STORMS OVER NE KS HAVE HAD
TROUBLE WORKING WEST. THEREFORE IT APPEARS THE BEST SHOT AT STORMS
OVER CENTRAL KS WILL COME FROM STORMS THAT DEVELOP OUT WEST AND WORK
INTO THE AREA. WITH ANOTHER UPPER WAVE LIFTING OUT ACROSS THE HIGH
PLAINS...STORMS ARE ALREADY FIRING ACROSS GLDS FORECAST AREA AND
ARE TRACKING EAST. THEREFORE JUST KEPT THE VCTS IN AT RSL WITH JUST
A MENTION OF CB IN THE CLOUD GROUP AT SLN. THE MAIN STORY DURING THE
DAY THU WILL BE THE WINDY CONDITIONS. CONFIDENCE IS HIGH THAT SW
WINDS WILL BE SUSTAINED BETWEEN 20 AND 30 MPH WITH GUSTS TO AROUND
35 MPH. ICT...HUT AND SLN HAVE THE BEST SHOT AT SEEING WINDS CLOSE
TO ADVISORY CRITERIA THU AFTERNOON.

CHANCES FOR STORMS WILL INCREASE THU NIGHT AS THE FRONT...THAT HAS
BROUGHT NUMEROUS STORMS OVER NEBRASKA...SAGS SOUTH INTO NORTH
CENTRAL KS. THEREFORE IT LOOKS LIKE RSL AND SLN WILL HAVE A SHOT AT
STORMS FIRST THU NIGHT WITH CHANCES SPREADING SOUTH INTO FRI MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    95  74  88  70 /  10  30  40  50
HUTCHINSON      96  72  87  67 /  20  40  50  40
NEWTON          95  74  87  67 /  20  30  50  40
ELDORADO        95  74  88  70 /  10  30  40  50
WINFIELD-KWLD   95  75  90  71 /  10  20  40  50
RUSSELL         96  65  82  65 /  40  60  60  20
GREAT BEND      96  66  83  66 /  30  50  60  20
SALINA          96  68  84  66 /  40  50  60  20
MCPHERSON       96  71  85  67 /  30  40  50  30
COFFEYVILLE     94  74  93  71 /  10  20  30  50
CHANUTE         94  74  90  70 /  10  20  40  50
IOLA            94  73  89  69 /  10  20  40  50
PARSONS-KPPF    94  74  92  71 /  10  20  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
KSZ067>069-082-083-091>093.

&&
Hazardous weather outlook, Aug 22, 9:52 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
952 PM CDT WED AUG 22 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
952 PM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL KANSAS TONIGHT.
WHILE SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG STORMS MAYBE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY ACROSS CENTRAL KANSAS.
CHANCES FOR THUNDERSTORMS LOOK TO INCREASE ACROSS ALL OF CENTRAL
AND SOUTHEASTERN KANSAS FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT.
A FEW OF THE STORMS MAY BE STRONG TO SEVERE. THE MAIN THREATS WILL
BE WIND GUSTS OF 50 TO 60 MPH...HAIL TO NICKEL SIZE...AND LOCALLY
HEAVY RAINFALL.

THERE WILL BE A SMALL LINGERING CHANCE OF THUNDERSTORMS ON
SATURDAY IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THERE IS ALSO A
CHANCE FOR THUNDERSTORMS ACROSS CENTRAL KANSAS NEXT TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/CARUSO/LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:31 PM CDTSevere Thunderstorm WarningICTBarton, Russell34 min

Nearby

Wind Advisories in Kansas, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.